Alert archive / New Mexico / Red Flag Warnings in 2020

Red Flag Warning 3, NWS El Paso, TX

March 24, 2020Lincoln County, Otero County, New Mexico

NWS El Paso, TX issued this red flag warning at Mar 24, 2020, 2:13 PM MDT for Lincoln County, Otero County, New Mexico. It took effect at Mar 25, 2020, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 24, 2020, 2:13 PM MDT (20:13 UTC)
In effect from
Mar 25, 2020, 12:00 PM MDT
Expired
Mar 25, 2020, 7:00 PM MDT
In force
7 hr
Issued by
NWS El Paso, TX

Counties Lincoln County, NM, Otero County, NM

The radar

The Holloman AFB radar (KHDX), 50 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2020-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2020-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2274 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

107 
WWUS84 KEPZ 242013
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
213 PM MDT Tue Mar 24 2020

...Strong Winds and Low Relative Humidities Return to the
Sacramento Mountains...

.Increasing winds across the Sacramento Mountains are expected
Wednesday ahead of a deepening storm system along the west coast.
Strong west to southwest winds will be increasing and helping to
lower relative humidities to under 15 percent on Wednesday which
will create critical fire weather conditions. 

NMZ113-250415-
/O.NEW.KEPZ.FW.W.0003.200325T1800Z-200326T0100Z/
NEW MEXICO FIRE WEATHER ZONE 113 
 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
213 PM MDT Tue Mar 24 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT WEDNESDAY FOR
|STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONE 
113...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Red Flag Warning, which is in effect from noon to 7 PM
MDT Wednesday. 

* AFFECTED AREA...Fire weather zone 113.

* WIND...West to southwest at 20 to 30 mph.

* HUMIDITY...10 to 15 percent.

* HIGHEST THREAT...is located along the eastern slopes where 
  downsloping winds will bring the warmest and driest air. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
26
2 follow-up statements
535 
WWUS84 KEPZ 250735
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
135 AM MDT Wed Mar 25 2020

...Strong Winds and Low Relative Humidities Return to the
Sacramento Mountains...

.Increasing winds across the Sacramento Mountains are expected
this afternoon ahead of a deepening storm system along the west 
coast. Strong west to southwest winds will be increasing and 
helping to lower relative humidities to under 15 percent by this
afternoon which will create critical fire weather conditions.

NMZ113-251400-
/O.CON.KEPZ.FW.W.0003.200325T1800Z-200326T0100Z/
NEW MEXICO FIRE WEATHER ZONE 113 
 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
135 AM MDT Wed Mar 25 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING FOR |STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR
FIRE WEATHER ZONE 113...

* AFFECTED AREA...Fire weather zone 113.

* WIND...West to southwest at 20 to 30 mph.

* HUMIDITY...10 to 15 percent.

* HIGHEST THREAT...is located along the eastern slopes where 
  downsloping winds will bring the warmest and driest air.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
208 
WWUS84 KEPZ 251312
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
712 AM MDT Wed Mar 25 2020

...Strong Winds and Low Relative Humidities Return to the
Sacramento Mountains...

.Increasing winds across the Sacramento Mountains are expected
this afternoon ahead of a deepening storm system along the west
coast. Strong west to southwest winds will be increasing and
helping to lower relative humidities to under 15 percent by this
afternoon which will create critical fire weather conditions.

NMZ113-260100-
/O.CON.KEPZ.FW.W.0003.200325T1800Z-200326T0100Z/
NEW MEXICO FIRE WEATHER ZONE 113 
 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
712 AM MDT Wed Mar 25 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING FOR |STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR
FIRE WEATHER ZONE 113...

* AFFECTED AREA...Fire weather zone 113.

* WIND...West to southwest at 20 to 30 mph.

* HUMIDITY...10 to 15 percent.

* HIGHEST THREAT...is located along the eastern slopes where 
  downsloping winds will bring the warmest and driest air.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Mar 24, 11:27 AM MDT, 2 hours 46 minutes earlier.

Area forecast discussion, Mar 24, 11:27 AM MDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1127 AM MDT Tue Mar 24 2020

.AVIATION...18Z TAF CYCLE
P6SM FEW-BKN200-250 through most of the period. Winds will be on
the increase to 10-15G25KTS out of the west between 18Z-22Z
and then quickly decrease to AOB 12KTS by 02Z. Near end of the
period after 16Z-17Z winds will start to increase again
to 10-15G25KTS which I will leave for next TAF issuance.

&&

.PREV DISCUSSION...359 AM MDT Tue Mar 24 2020...

.SYNOPSIS...
We will see a nice weather day today, with lots of sun, not much
wind and temperatures a little cooler than on Monday. More of the
same on Wednesday, but we will be a little warmer. Strong winds
return for Thursday and Friday, with below average high
temperatures on Friday and Saturday afternoon. Sunday will be dry
with temperatures near average.

&&

.DISCUSSION...
.SHORT TERM...Today and Tonight...
The shortwave that induced the gusty winds over the Borderland
yesterday has now moved off to the east. Winds have briefly
turned northwesterly behind this system allowing for slightly
cooler air to push its way in. A large area of high pressure now
sits across Mexico, and current satellite imagery shows a band of
broken cirrus clouds riding along the zonal flow around the edge
of the pressure center. Expect today to be rather benign compared
to yesterday and the days to come later this week. High
temperatures will be 4-8 degrees cooler than Monday, which is
still slightly above average for late March. Weak leeside
troughing tries to develop over southeastern Colorado this
afternoon, but it never becomes strong enough to affect the
pressure gradient over the Borderland. Thus, westerly surface
winds will be lighter today, but they still will be a bit breezy.
Ultimately, wind speeds of around 15-20mph look likely. High
clouds will continue to stream in, especially through the
afternoon hours.

Overnight into Wednesday morning, the overall flow begins to turn a
bit more southwesterly ahead of our next passing system. Winds will
calm down for most of the area overnight. The exception will be over
the eastern slopes of the Sacramento Mountains where speeds will
start to pick up into the morning hours as winds aloft strengthen.

&&

.LONG TERM...
On Wednesday our zonal flow will become more of a southwest flow
aloft, but our nice weather will continue. We will see our high
temperatures back above average for Wednesday afternoon, with
most lowland locations flirting with the 80 degree mark. Then on
Thursday, an approaching upper level trough will affect our
weather in a couple of ways. As the trough slowly approaches it
will scoop a little moisture out of the Pacific and send it
across New Mexico. The NAM and GFS models keep us mostly dry, but
the ECMWF model cranks out a little precipitation with this
moisture. So for now, I have a slight chance for precipitation on
Thursday night into Friday, but I'm not real excited about it. The
other effect the approaching trough will have on our weather will
be more wind. The timing for the best wind dynamics are a little
off, so instead of having one super windy day, we will have two
(Thursday and Friday) very windy days. Both Thursday and Friday
look to see winds similar to what we saw on Monday, so a wind
advisory may be needed for both days. But if the upper level
trough speeds up or slows down, we may need a high wind warning
for either Thursday or Friday, but for now, things don't look to
bad for either day.

As the upper level trough passes by on Friday, it will usher in a
batch of colder air. So our highs on Friday and Saturday will run
5 to 10 degrees below average. Some lowland locations will be
close to the freezing mark by Saturday morning. For Sunday and
Monday of next week, we will see another trough move across the
region, but there are some model differences. The GFS is
progressive, with a weaker shortwave, while the ECMWF is slower
with a much deeper low. For now I have split the difference and
have added some clouds for the start of next week, but I haven't
put any precipitation chances in the forecast yet. We will see
what later model runs have for us.

&&

.FIRE WEATHER...
Zonal flow overhead will make for a calmer day today. Westerly
surface winds will still be breezy this afternoon, but wind gusts
should only peak around 20-25mph. Min RHs will be in the mid teens
in the lowlands and high temperatures will be noticeably cooler than
Monday. Winds will once again become breezy on Wednesday as another
shortwave passes through. The highest winds look to be across the
Sacramento Mountains where fire weather conditions could approach
the critical category during the afternoon. Min RHs will be below
15% areawide resulting in elevated fire weather conditions for
everyone else. Temperatures will warm back into the lower to mid 80s
Wednesday and Thursday.

Thursday and Friday will be the windiest days of this forecast
period as an upper trough approaches and moves through. Westerly
surface winds will reach 30-35mph in most locations. If there's any
good news, it's that the trough will bring a very slight increase in
moisture to the area resulting in a small chance of showers Thursday
into Friday mainly west of the Rio Grande valley. Min RHs will
increase to nearly 20-25% on Thursday, which would help keep fire
danger from becoming a major issue. But expect RHs to fall back
below 15-20% on Friday, likely producing another day of fire weather
concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 74  51  83  57 /   0   0   0   0
Sierra Blanca           73  47  81  52 /   0   0   0   0
Las Cruces              71  45  80  52 /   0   0   0   0
Alamogordo              70  47  81  53 /   0   0   0   0
Cloudcroft              50  39  59  43 /   0   0   0   0
Truth or Consequences   73  44  81  52 /   0   0   0   0
Silver City             62  42  70  48 /   0   0   0   0
Deming                  71  42  81  50 /   0   0   0   0
Lordsburg               70  43  78  50 /   0   0   0   0
West El Paso Metro      73  51  84  58 /   0   0   0   0
Dell City               75  45  84  50 /   0   0   0   0
Fort Hancock            77  48  88  54 /   0   0   0   0
Loma Linda              69  48  78  54 /   0   0   0   0
Fabens                  75  50  86  55 /   0   0   0   0
Santa Teresa            73  47  83  53 /   0   0   0   0
White Sands HQ          72  52  81  57 /   0   0   0   0
Jornada Range           72  46  80  51 /   0   0   0   0
Hatch                   74  45  81  51 /   0   0   0   0
Columbus                74  46  83  53 /   0   0   0   0
Orogrande               72  46  81  53 /   0   0   0   0
Mayhill                 63  45  73  49 /   0   0   0   0
Mescalero               59  41  69  46 /   0   0   0   0
Timberon                59  40  67  44 /   0   0   0   0
Winston                 66  38  73  45 /   0   0   0   0
Hillsboro               70  42  78  50 /   0   0   0   0
Spaceport               72  42  80  49 /   0   0   0   0
Lake Roberts            61  37  70  44 /   0   0   0   0
Hurley                  64  40  73  47 /   0   0   0   0
Cliff                   67  37  76  45 /   0   0   0   0
Mule Creek              63  40  70  47 /   0   0   0   0
Faywood                 66  42  75  48 /   0   0   0   0
Animas                  72  42  82  50 /   0   0   0   0
Hachita                 72  41  81  49 /   0   0   0   0
Antelope Wells          74  44  83  50 /   0   0   0   0
Cloverdale              68  45  76  50 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

26/32/15
Hazardous weather outlook, Mar 24, 6:08 AM MDT, 8 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
608 AM MDT Tue Mar 24 2020

NMZ401>417-TXZ418>424-251215-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
608 AM MDT Tue Mar 24 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Winds will be breezy across the area this afternoon, but only
expecting speeds to peak around 20 to 25mph. This could cause
loose lightweight objects to be blown around. Otherwise, no
hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Breezy to windy conditions will continue through at least Friday.
Wednesday winds will be breezy once again, but the strongest winds
of the week will arrive for Thursday and Friday. Winds speeds
could reach 20 to 30 mph with gusts over 40mph, resulting in
loose objects blowing around and difficult driving conditions in
some locations. Also, a very slight chance for scattered rain
showers will be possible Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. However, wind reports and
damage reports associated with the winds are appreciated.

Pegram

Nearby

Red Flag Warnings in New Mexico, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.